The diagnosis, which was revealed on Thursday in a case report published in the New England Journal of Medicine, was made after the patient reported feeling nauseated and having a bad taste in her mouth. An exam revealed that the woman's tongue had turned black and was covered in hair-like structures.
While recovering from the car accident, the woman developed an infection on one of her legs, according to the case report. Officials treated the infection with the antibiotics meropenem and minocycline, which were administered intravenously and orally, respectively. The patient stayed on this treatment regimen for a week before red flags began popping up.
The medical team later determined that the patient developed black hairy tongue as a reaction to the minocycline. Four weeks after switching to an alternative treatment, the woman's tongue was back to normal.
David Warren, one of the authors of the report, explained to Gizmodo that although the patients diagnosed with this condition appear to grow hair on their tongues, the ‘hairs' are actually just small bumps, filiform papillae, which grow in length between 1 and 18 millimeters.
"If you look at the surface of tongue closely you will see it looks like sandpaper. The filiform papillae are what form the rough surface," Warren told Gizmodo. "They are covered with keratin, which is the same protein as in your skin. Normally, this outer layer of the papillae is being continuously rubbed off when we eat."
"In hairy tongue, for various reasons, that layer grows faster that it can be rubbed off, so the papillae become longer. Changes in the types of bacteria that normally live in the mouth can cause the pigment to develop," he added.
As for why minocycline causes the condition, it's not entirely clear, Warren noted, before suggesting that the antibiotic might have a hand in allowing the oral bacteria that cause the condition to thrive.
Although lingua villosa nigra can easily be treated and reversed, several factors, including poor oral hygiene and the use of tobacco use or irritating mouthwashes, can trigger the condition. In the case of the unidentified patient, doctors thought a lapse in oral hygiene might have contributed to her condition and she was advised to take better care of her mouth.